The following post was contributed by the American Association of Poison Control Centers.
‘Tis the season for holiday parties and cocktails. But did you know that alcohol and medicines often don’t mix?
The combination of alcohol and medicines, whether prescription or over-the-counter, can lead to life-threatening consequences depending on the medicine, the amount of alcohol consumed, and differences such as body size or age.
Alcohol can interact with medicines in several ways:
- Alcohol can change the amount of medicine the body absorbs, causing a toxic amount of the drug to build up in the body.
- Alcohol can make the risk of drowsiness and impaired motor function caused by medicine more likely.
- Alcohol can increase the risk of medicine side effects, such as lowered blood pressure and stomach irritation.
Not everyone is affected the same way. Because of a smaller body size, a woman who drinks the same amount as a man will have a higher alcohol level in her blood, making her more at risk for an interaction. Elderly people may experience more drowsiness and motor impairment than their younger counterparts when they combine alcohol with another medicine that causes drowsiness. People who regularly consume large quantities of alcohol are at more risk of some types of interactions than those who have only an occasional drink.
If you will be “indulging” this holiday season, the experts at America’s 57 poison centers recommend you learn about the effects of combining alcohol and medicine. For example:
- If a medicine causes you to be drowsy, assume that it will interact with alcohol to make you more drowsy and more likely to be impaired. Examples include cough and cold medicine and over-the-counter sleep aids.
- If you are taking a prescription drug for anxiety, stress, depression, mood control, seizure control, or pain control, always assume that alcohol will interact with it. In addition to increasing the risk for drowsiness, dizziness and impairment, mixing alcohol with these medicines can place you at risk for life-threatening breathing difficulties and other dangerous effects. People taking these drugs should not drink beverages containing alcohol.
- If you are taking any medicine to treat stomach pain, be aware that alcohol can make stomach pain worse and make the drug less effective.
- If you are taking any medicine that causes you to have stomach pain or nausea, drinking alcohol will likely make your stomach pain and nausea worse.
- Some blood pressure drugs, when mixed with alcohol, increase the chance for your blood pressure to drop too low. Check with your doctor or pharmacist for details about the specific blood pressure medicine you are taking.
- Some diabetes drugs, when mixed with alcohol, can make your blood sugar fall too low.
- When mixed with alcohol, some antibiotics and diabetes drugs can cause flushing, nausea, vomiting, confusion, low blood pressure and abnormal heart rhythms. These medicines usually have a sticker on the prescription bottle warning against consuming alcohol.
Remember, this is not a full list of interactions between medicines and alcohol. If you take any medicine, always talk with a doctor or pharmacist before drinking alcohol. If someone does experience effects from combining alcohol and medicine, call your local poison control center at 1-800-222-1222 for expert medical help.
– Contributed by Carissa McBurney, community outreach coordinator, West Virginia Poison Center
The American Association of Poison Control Centers supports the nation’s 57 poison centers in their efforts to prevent and treat poison exposures. Poison centers offer free, confidential, expert medical advice 24 hours a day, seven days a week. The hotline is staffed by specially trained medical experts – including doctors, nurses and pharmacists – who take calls in more than 150 languages and from the hearing impaired.
If you have any questions about medication and alcohol interaction, please call the Illinois Poison Center immediately, 1-800-222-1222!
- “So, What’s The Most Dangerous Poison Around The House?”
- Mother Nature’s Most Dangerous Toxins
- My Child Ate…Christmas!
- Too Much of A Good Thing…
- National Take-Back Initiative